by Dr. Randy
So many people are helplessly dependent on painkillers to relieve their symptoms because they have not sought out safer and less suppressive treatment. Although many forms of treatment can replace these dangerous painkillers, most people still pursue the palliative approach of drugs. Treatments such as acupuncture, chiropractic, homeopathy, and herbs have all proven to be effective alternative (or primary) therapeutic interventions both in clinical studies and in their own venerable traditions.
Tylenol (acetaminophen) is one of the most popular products taken for pain relief. Sales of Tylenol alone total more than 1 billion dollars per year, and acetaminophen is contained in many products, both generic forms and in combination with other drugs to treat specific ailments such as headaches and respiratory problems. A recent study shows one serious and unfortunate result of the dependence on Tylenol in increasingly high doses to control symptoms.
The study published in the journal Hepatology looked at 662 cases of acute liver failure over a 6 year period treated at 22 clinical settings. The researchers discovered that poisoning with acetaminophen far exceeded any other cause of acute liver failure. A total of 275 of these cases (42 percent) were caused by acetaminophen toxicity. Of those cases resulting from acetaminophen, 29 percent died.
Cases were comprised of people who attempted suicide using acetaminophen (44 percent) and unintentional overdoses (48 percent). In the unintentional group 38 percent took two or more products containing acetaminophen. The median dose was 24 gm of acetaminophen, but even a dose as low as 1.2 gm (2.5 Extra Strength Tylenols) resulted in acute liver failure in some cases. The maximum recommended adult dose of Tylenol is 4 gm per day (8 Extra Strength), but many people take more than that. Children are often given Tylenol like candy and their livers are even less capable of handling the toxicity of the drug.
With all of the drugs on the market that contain acetaminophen adults may not even be aware of their daily dosage. With pediatricians prescribing Tylenol for every miscellaneous symptom in children, from teething to fevers to ear pain, is it any wonder that parents give it to their children without any thought about liver toxicity or the adverse effects of suppressing fevers and cold symptoms?
My advice is to avoid painkillers, Tylenol, Advil, and non-steroidal anti-inflammatories of all kinds. Instead seek treatment that stimulates healing, use herbal formulas that have natural anti-inflammatory and healing properties. And see holistic practitioners who are well trained in pain management, naturopaths, acupuncturists, chiropractors, and holistic physicians.
Larson AM, et al. Acetaminophen-induced acute liver failure: Results of a United States multicenter, prospective study. Hepatology 2005; 42(6):1364-1372.